Treatment-related toxicity and supportive care in metastatic colorectal cancer (mCRC).

Published

Journal Article

15087 Background: As mCRC survival increases, patients have more exposure to chemotherapy (CT) and related toxicity. How do toxicity patterns affect care? METHODS: Using a population-based strategy, we identified CRC cases from 1 academic and 9 community oncology practices with mCRC diagnosed between 6/03-6/06, and initial mCRC treatment with an oxaliplatin- (O) or irinotecan- (IR) based CT. Demographic, disease, treatment, and toxicity data were abstracted by retrospective chart review, double-entered and verified. Hospitalization, drug discontinuation, and drug reduction events were per clinician report; one case could have had multiple events. RESULTS: Of 743 charts screened, 110 were eligible based upon pre-identified inclusion criteria: mean age 58 (SD 12), 74% Stage IV at diagnosis, 39% male, 53% white, 26% black, and 13% ≥70 years. As part of 1st-line mCRC CT, 87% received O [all FOLFOX], 12% received IR [all FOLFIRI], and 74% received bevacizumab (B). When treated with 1st-line O, 50% did not receive 2nd-line CT; when treated with 1st-line IR, 38% did not receive 2nd-line CT. Gastrointestinal (GI) toxicity was documented across 52% of all regimens (57% O, 59% IR), and was the most common toxicity-related cause of drug discontinuation (16 of 61 events) and hospitalization (19 of 54 events). Dose reduction was most commonly due to hematologic toxicity (22 of 55 events). When treated with O (n=114 total treatment lines), dose reduction was due to hematologic toxicity (16%) and drug discontinuation due to neurotoxicity (8%). When treated with IR (n=59 total treatment lines), dose reduction and discontinuation were primarily due to GI toxicity, 12% and 10% respectively. O and IR required similar rates of anti-diarrheal (O 22%, IR 20%), anti-nausea (O 20%, IR 26%), erythropoiesis- (O 19%, IR 9%), and granulocyte-stimulating (O 25%, IR 11%,) treatments (all p's NS). CONCLUSIONS: In this mCRC sample, GI toxicity was the most common driver of toxicity-related drug discontinuation and hospitalization; dose reduction was most commonly due to hematologic toxicity. Third was neurotoxicity, but when present it prompted drug discontinuation. These real-world data provide benchmarks to improve practice. [Table: see text].

Full Text

Duke Authors

Cited Authors

  • Abernethy, AP; Zafar, Y; Marcello, J; Wheeler, J; Rowe, K; Morse, MA; Herndon, JE

Published Date

  • May 20, 2008

Published In

Volume / Issue

  • 26 / 15_suppl

Start / End Page

  • 15087 -

PubMed ID

  • 27950327

Electronic International Standard Serial Number (EISSN)

  • 1527-7755

Language

  • eng

Conference Location

  • United States